Alert archive / Illinois / Freeze Watches in 2021

Freeze Watch 1, NWS Lincoln, IL

March 31, 2021Clay County, Lawrence County, Richland County, Illinois

NWS Lincoln, IL issued this freeze watch at Mar 31, 2021, 3:05 AM CDT for Clay County, Lawrence County, Richland County, Illinois. It took effect at Apr 2, 2021, 12:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 31, 2021, 3:05 AM CDT (08:05 UTC)
In effect from
Apr 2, 2021, 12:00 AM CDT
Expired
Mar 31, 2021, 2:38 PM CDT
In force
Issued by
NWS Lincoln, IL

Counties Clay County, IL, Lawrence County, IL, Richland County, IL

The radar

The Evansville,IN radar (KVWX), 62 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2021-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2021-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1672 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

911 
WWUS73 KILX 310805
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
305 AM CDT Wed Mar 31 2021

ILZ071>073-312100-
/O.NEW.KILX.FZ.A.0001.210402T0500Z-210402T1400Z/
/O.CON.KILX.FZ.W.0001.210401T0600Z-210401T1400Z/
Clay-Richland-Lawrence-
Including the cities of Flora, Olney, and Lawrenceville
305 AM CDT Wed Mar 31 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
THURSDAY...
...FREEZE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY
MORNING...

* WHAT...For the Freeze Warning, sub-freezing temperatures as low
  as 27 expected. For the Freeze Watch, sub-freezing temperatures
  as low as 23 possible.

* WHERE...Clay, Richland and Lawrence Counties.

* WHEN...For the Freeze Warning, from 1 AM to 9 AM CDT Thursday. 
  For the Freeze Watch, from late Thursday night through Friday 
  morning.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

Erwin
1 follow-up statement
711 
WWUS73 KILX 311938
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
238 PM CDT Wed Mar 31 2021

ILZ071>073-011000-
/O.UPG.KILX.FZ.A.0001.210402T0500Z-210402T1400Z/
/O.NEW.KILX.FZ.W.0002.210402T0500Z-210402T1400Z/
/O.CON.KILX.FZ.W.0001.210401T0600Z-210401T1400Z/
Clay-Richland-Lawrence-
Including the cities of Flora, Olney, and Lawrenceville
238 PM CDT Wed Mar 31 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
THURSDAY...
...FREEZE WARNING IN EFFECT FROM MIDNIGHT THURSDAY NIGHT TO 9 AM
CDT FRIDAY...

The National Weather Service in Lincoln has issued a Freeze
Warning, which is in effect from midnight Thursday night to 9 AM
CDT Friday. The Freeze Watch is no longer in effect. 

* WHAT...Sub-freezing temperatures in the mid 20s tonight and low
  to mid 20s Thursday night.

* WHERE...Clay, Richland, and Lawrence Counties.

* WHEN...1 AM to 9 AM CDT Thursday and again 1 AM to 9 AM CDT
  Friday. 

* Impacts...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

Deubelbeiss

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this freeze watch went out at Mar 30, 11:36 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Mar 30, 11:36 PM CDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1136 PM CDT Tue Mar 30 2021

.SYNOPSIS...
Issued at 238 PM CDT Tue Mar 30 2021

A cold front will move across the region this afternoon and
evening bringing a chance of rain to central Illinois through
tonight. High pressure will bring dry conditions but colder
temperatures Wednesday and Thursday with highs only in the 40s.
Expect a warming trend to kick off Friday and continue through
the weekend. Temps will warm back into the 70s by Sunday.

&&

.UPDATE...
Issued at 833 PM CDT Tue Mar 30 2021

At 8 pm a cold front was located along a line from Rantoul
southwest to Shelbyville. Behind the front 10-20 mph northwest
winds were common. Ahead of the front much of the rainfall has
diminished over the last couple hours. CAMs are in decent
agreement that a band of post-frontal showers will develop soon in
a zone of frontogenesis in a 925-850mb layer focused east of the
IL River, and exit eastern IL around 07-08z, so will retain
healthy chance pops into the overnight hours. The clearing line is
making steady southeast progress into eastern IA currently.
Clearing is forecast to reach near I-55 towards daybreak, pushing
lows into the low/mid 30s over the western to central CWA. Areas
farther east that remain cloudy later should see lows held up into
the upper 30s to lower 40s.

&&

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 238 PM CDT Tue Mar 30 2021

This afternoon, a cold front is moving east across the Illinois
River Valley. Out ahead of the front, mid level WAA will result in
scattered shower development. Guidance does suggest weak elevated
instability rooted around 700 mb will be present, so cannot
completely rule out an isolated storm or two, but unimpressive lapse
rates around 5-6 C/km in the 700-500mb layer results in a skinny
CAPE profile and should keep the overall threat for lightning in
check.

A relative lull in wind speeds will occur near the frontal trough
during frontal passage this afternoon and evening, but breezy NW
winds will overspread the region in the wake of the front, gusting
in the 20-30 mph range at times this evening and overnight.  Winds
will remain breezy through the day Thursday out of the northwest.
This will bring in colder temperatures with highs only expected to
top out in the mid 40s Wednesday afternoon.

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 238 PM CDT Tue Mar 30 2021

An expansive area of high pressure will build south from Canada
and will stretch from Texas to James Bay early Thursday, slowly
shifting east across the Midwest through the day. This cold air
mass will bring overnight low temperatures well below freezing.
Temperatures Thursday morning are expected to bottom out in the
20s across the entire forecast area. Current vegetation guidance
from MRCC suggests mixed susceptibility to cold temperatures only
in the 3 southern most counties in our area (Clay, Richland,
Lawrence) so will hoist a Freeze Warning for Wednesday night into
Thursday morning for those counties. Despite the lack of
headlines further north, if you do have any vegetation that has
begun growing and is susceptible to cold, be sure to have those
covered or brought inside.

Temperatures will remain cool again Thursday with highs
only in the mid 40s despite sunny skies. With the ridge axis
squarely overhead Thursday night, favorable radiational cooling
conditions will allow for a hard freeze again as temps fall back
into the 20s area wide. Return flow on the back side of the ridge
will result in a warming trend Friday though the weekend with breezy
at times but otherwise fair weather expected over the Easter
weekend. Highs on the 50s Friday will give way to 60s Saturday and
lower 70s Sunday. The next chance for precip will accompany a cold
front early next week, late Monday night or Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1136 PM CDT Tue Mar 30 2021

Northwest winds should lose their gusts over the next few hours,
before picking back up towards late morning, with 25 kt gusts
expected through Wednesday afternoon. After sunset gusts are
expected to diminish.  VFR skies next 24 hours.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from 1 AM to 9 AM CDT Thursday for ILZ071>073.

&&

UPDATE...25
SYNOPSIS...Deubelbeiss
SHORT TERM...Deubelbeiss
LONG TERM...Deubelbeiss
AVIATION...25
Hazardous weather outlook, Mar 30, 3:01 PM CDT, 12 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
301 PM CDT Tue Mar 30 2021

ILZ027>031-036>038-040>057-061>063-066>068-312015-
Cass-Champaign-Christian-Clark-Coles-Crawford-Cumberland-De Witt-
Douglas-Edgar-Effingham-Fulton-Jasper-Knox-Logan-Macon-Marshall-
Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-Sangamon-
Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-Woodford-
301 PM CDT Tue Mar 30 2021

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TONIGHT...

Minor flooding will continue along the Illinois River from Havana
to Beardstown.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Minor flooding will continue along the Illinois River near
Beardstown for several days. Otherwise, no hazardous weather is
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ071>073-312015-
Clay-Lawrence-Richland-
301 PM CDT Tue Mar 30 2021

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT THURSDAY...

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TONIGHT...

Minor flooding will continue along the Wabash River upstream of
Vincennes.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Minor flooding will continue on the Wabash River upstream of
Vincennes for the next several days.

Temperatures will fall into the upper 20s Thursday morning and
again Friday morning. This may damage or kill vegetation that is
sensitive to freezing temperatures.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Deubelbeiss

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 2:38 PM CDTFreeze WarningILXClay, Crawford, Effingham, Jasper, Lawrence, Richland42 hr

Nearby

Freeze Watches in Illinois, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.